Free shipping in Australia & NZ!

Customer satisfaction commitment

Do Oral Contraceptives Cause Migraines?

Do Oral Contraceptives Cause Migraines?

Article by
Anupama Chandramouli PhD
Scientist 
New York

Migraine is a specific kind of headache that is characterized by throbbing recurring pain, ranging from moderate to severe and lasting from 4-72 hrs.  Often times it begins on one side of the head and progresses to the other side and is accompanied by nausea, vomiting and sensitivity to light, sound and noxious smells.  Recognition and education that migraine is a biological disorder is crucial in the management of pain.  It is often too easy for individuals who have never experienced migraines, to dismiss the severity, fluctuations and immense pain associated with this condition. Support and correct diagnosis is key 1. Keeping a headache diary/ journal, along with documentation of menstrual cycles and history of oral contraceptives is crucial in diagnosis.  The International Headache Society has recently updated their International Classification of Headache Disorders 2, according to which there are four types of primary headaches: 1. Migraines, 2. Tension-type headaches, 3. Cluster headaches and 4. Other headache disorders.  In about 20% of migraine sufferers, the painful episode is preceded by an aura: flickering lights (spots, lines or geometric shapes) and in extreme cases loss of vision.  Migraines are strongly linked to female hormones (levels of estrogen and progesterone) showing a higher prevalence after puberty, improvement during pregnancy and changes in frequency and severity depending on the duration and type of oral contraceptives and hormone replacement therapy administered.  In fact, migraines are 3 times more common in women (~18%) than in men (~6%) 3

Hormonal contraceptives are typically a combination of two female hormones: progestin and estrogen. Progestin prevents pregnancy by restricting sperm movement, helps in ovulation and renders the uterus inhospitable to support a fertilized egg.  Estrogen, on the other hand, improves bleeding and assists in preventing ovulation.  Historically estrogen was added simply as a byproduct of the manufacturing process however it was retained because estrogen removal resulted in increased breakthrough bleeding 4. The first contraceptive pills contained extremely high levels of both hormones: as high as 10mg (or 10,000µg) progestin and 0.15mg (or 150µg) estrogen.  These high doses showed a higher risk towards stroke in women with histories of deep vein thrombosis, hypertension and smoking.  

Thus, over the past 6 decades, hormonal content and doses have been reduced considerably to make contraceptive pills much safer.  Current doses of estrogen range from 0.02 – 0.035mg (highest dose of 0.05mg) and that of progesterone range from 0.1-1mg.  Most pill formulations deliver a constant 21-day active hormone (estrogen and progesterone) preparation followed by a 7-day pill-free period where withdrawal bleeding occurs.  These monophasic preparations of 21/7 regimen can be switched with a 24/4 regimen in women who show withdrawal symptoms such as pelvic pain, breast tenderness and mood fluctuations.  Newer pills having a tapering dose of progesterone, and sometimes estrogen, (triphasic preparations) are also available; although there is no evidence supporting their superiority compared to monophasic pills.  Progestin-only pills (POPs), also called minipills, are an option for women who show no benefit of estrogen-containing pills or have adverse health concerns such as stroke and deep vein thrombosis. 

It is extremely difficult in the present day to tease out whether migraineurs benefit or suffer from the use hormonal contraceptives. This is because 37% of women in their reproductive age suffer from at least one kind of migraine and hormonal contraception is the preferred choice of women in this age-group, at least in the United States  5.  Unless a study analyzes patients with migraine using data dating prior to the common use of, or in women who do not prefer, hormonal contraceptives, it is difficult to draw conclusions to this effect.  Nevertheless, a collection of recent studies has shown aggravation of migraines in 18-50%, an improvement in only 3-35% and no change in 39-65% of women using hormonal methods of contraception, although a direct causal relationship has not been formally established.  This study showed that some women experience migraines with aura for the first time after they have been on hormonal birth control 6.  In fact, the pill-free period is a known window of vulnerability for pain owing to “estrogen withdrawal” and some benefit has been observed by either shortening this interval between hormonal spikes or using low-dose extended/ flexible regimens.

 

References: 

  1. Brandes JL. Migraine in women. Continuum (Minneap Minn) 2012;18:835-52.
  2. Headache Classification Committee of the International Headache Society (IHS) The International Classification of Headache Disorders, 3rd edition. Cephalalgia 2018;38:1-211.
  3. Lipton RB, Stewart WF, Diamond S, Diamond ML, Reed M. Prevalence and burden of migraine in the United States: data from the American Migraine Study II. Headache 2001;41:646-57.
  4. Calhoun AH. Hormonal Contraceptives and Migraine With Aura-Is There Still a Risk? Headache 2017;57:184-93.
  5. Edlow AG, Bartz D. Hormonal contraceptive options for women with headache: a review of the evidence. Rev Obstet Gynecol 2010;3:55-65.
  6. Nappi RE, Merki-Feld GS, Terreno E, Pellegrinelli A, Viana M. Hormonal contraception in women with migraine: is progestogen-only contraception a better choice? J Headache Pain 2013;14:66.

0 comments

Leave a comment